Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 37, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Dec 24, 2020, 5:02 PM EST for 5 counties in North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2020, 5:02 PM EST (22:02 UTC)
- Expired
- Dec 24, 2020, 6:00 PM EST
- In force
- 58 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Duplin County, NC, Greene County, NC, Jones County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 77 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 24, 2:19 PM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WUUS52 KMHX 242202
SVRMHX
NCC061-079-103-107-147-242300-
/O.NEW.KMHX.SV.W.0037.201224T2202Z-201224T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
502 PM EST Thu Dec 24 2020
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
West central Jones County in eastern North Carolina...
Greene County in eastern North Carolina...
Western Lenoir County in eastern North Carolina...
Western Pitt County in eastern North Carolina...
Duplin County in eastern North Carolina...
* Until 600 PM EST.
* At 501 PM EST, severe thunderstorms were located along a line
extending from 6 miles southwest of Mount Olive to Exum, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kinston, Wallace, Warsaw, La Grange, Mount Olive, Kornegay, Rose
Hill, Snow Hill, Beulaville, Deep Run, Bowdens, Cypress Creek,
Beautancus, Kenansville, Chinquapin, Potters Hill, Institute,
Jason, Albertson and Harrells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3490 7815 3515 7816 3518 7813 3518 7808
3519 7802 3517 7797 3517 7793 3515 7789
3518 7783 3534 7782 3538 7780 3543 7783
3555 7782 3560 7778 3569 7764 3473 7770
3471 7798 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 2201Z 214DEG 24KT 3513 7815 3413 7846
HAIL...<.75IN
WIND...60MPH
$$
SimmsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 3:01 PM EST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 24, 3:01 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
301 PM EST Thu Dec 24 2020
.SYNOPSIS...
A strong cold front will provide a period of impactful weather
Christmas Eve into Christmas morning. Then, cold high pressure
will build back in late week and through the weekend. A mostly
dry cold front will cross the area late Monday, and then high
pressure will rebuild mid next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 245 PM Thu...With anticipated severe weather this
afternoon and tonight, we're getting all our forcast
products/discussion out early.
Not much to say beyond what has been said the past few days.
***The entire area is now under tornado WATCH 518 until 10 PM.
Note, the severe threat will likely extend past that***
The radar matches fairly well with hi resolution guidance, as
scattered showers will continue to move through our area the
next hour or two. Meanwhile, a line of heavier rain with
embedded stronger cells (NWS ILM recently issued a tornado
warning) will move toward or into our area after 20Z. Discrete
storms or a QLCS will likely move into our area at this time and
MLCAPES climb into the evening. Very strong winds (50- 60 kts
plus) as low as 2,000 feet support damaging wind potential with
impressive shear supporting tornado threat. Will continue to
leave mention of damaging winds in the forecast and highlight
tornado potential via social media. Please help us spread the
message of having multiple ways to receive warnings, as the
threat continues past when folks may be headed to bed.
As PWATS climb through evening, periods of heavy rain are also
possible. In addition, we will remain quite windy through 08Z,
with a strong low level jet. Mixing during the daylight hours
will allow for gusts 40+ mph, and any showers or storms tonight
will also be able to transport stronger winds down. Wind
advisory remains up for the entire area to account for this.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 1230 Thu...As mentioned above this will be short and
brief, to get ready for the impending weather.
Behind the line of storms tonight, wind shift quickly to the
WSW and usher in strong CAA. Expecting temps to drop sharply
behind the front by a magnitude of around 20-30 degrees, with
early morning lows in the mid 30s inland and low 40s along the
coast. A few lingering stratiform showers are possible as well
very early Friday. The HRRR, and to a somewhat lesser extent
some other hi resolution guidance, continues to show the
possibility of flurries over much of the area after 15Z. No
concerns with accums, with surface temps well above freezing and
boundary layer temps in the mid to upper 30s. Thought the trend
was worth a mention in the forecast, given the briefing from
the overnight crew. We did word it as slight chance scattered
flurries, with sprinkles or a mix there of along the coast with
warmer boundary layer temps. Increased clouds a tad, but we will
likely average out a mix of sun and clouds.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 340 AM Thurs...An exceptionally cold upper trough will
remain over the region Saturday with well below normal
temperatures expected. Then, moderating high pressure moves in
Sunday and Monday, with a mostly dry cold front expected to pass
through the area Tuesday morning. High pressure then builds
back in over the area Wednesday.
Friday night/Saturday...Low level heights will hit rock bottom
Christmas night, and with skies mostly clear this will bring the
coldest air of the season to Eastern NC. Expect lows reaching
the upper teens to low 20s inland, and the mid to upper 20s
along the coast. With a persistent breeze continuing, we could
see some single digit wind chills early Saturday morning.
Then on Saturday, much below average temps will continue, though the
upper level trough will depart and heights will build through the
day. Highs are only expected to reach the mid to upper 30s, with
wind chills remaining in the 20s all day.
Sunday and Monday...Moderating high pressure will move in from the
SW early Sunday, leading to continued dry weather Sunday and Monday,
with a rebound to near normal temperatures Sunday and highs into the
upper 50s to low 60s Monday. A mostly dry cold front is expected to
cross the area late Monday night or early Tuesday morning, bringing
with it breezy conditions and cooler temps.
Tuesday and Wednesday...Behind this front high pressure will build
in from the north with cooler temps in the 50s expected.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short Term /through 18Z Fri/...
As of 1215 PM Thu...Poor flying conditions thru about 06z with
bouts of shra/tsra and gusty winds. Strong cold front wl
approach thru this evening then move offshore overnight. Strong
S winds gusting aoa 30 kts expected thru the evening ahead of
front. Several rounds of shra and a few tsra expected that will
lead to pds of sub VFR. A strong storm is poss with very gusty
winds and even an isold tor threat. Best low lvl jet crosses
this evening and will show LLWS for this period. After 06Z
deeper moisture pushes E as front crosses with precip ending
and cigs mainly in VFR range. SW to W winds will remain gusty
thru Fri morn with clouds sct out Fri later in morn.
Long Term /Friday afternoon through MONDAY/...
As of 400 AM Thurs...Mostly VFR conditions expected for this
period with high pressure over the area. Some gusty SW winds
will continue Friday which, could have some impacts at
terminals.
&&
.MARINE...
Short Term /through Friday/...
As of 1230 PM Thu...No sig changes to previous forecast with
high impact period of weather causing dangerous marine
conditions Christmas Eve into Christmas Day across all our
waters.
Winds will steadily increase ahead of a strong cold front, with
winds becoming SSE 25-35 kts by this afternoon, and then S
35-45 kts tonight, with gusts peaking close to 55-60 kts over
the Gulf Stream. Storm Warnings remain in effect for all coastal
waters and the Pamlico Sound with Gales for all remaining
waters. Behind the cold front early Friday morning, winds will
turn to the WSW at 25-35.
Seas are already building to 8 to 10 feet, and then peak at
12-20 ft overnight. Seas then subside to 8-15 ft prior to
daybreak.
Storm force conditions will end early Christmas morning,
however Gale force winds are expected to continue through at
least early afternoon.
Long Term /Friday night through Sunday/...
As of 400 AM Thurs...After that winds become mostly west at
15-25 kts, and seas come down to 5-8 ft early Saturday morning
after starting out 8- 14 ft Christmas morning. Winds will be WNW
10-20 kts Saturday with seas 4-7 ft, and then winds really drop
out on Sunday becoming light and variable with seas dropping to
2-4 ft. Southerly winds will strengthen Monday to 10-15 kts,
and seas build slightly to 3-5 ft.
&&
.TIDES/COASTAL FLOODING...
As of 400 PM Thurs...Confidence continues to increase that
minor to moderate coastal flooding will occur across a large
portion of Eastern NC ahead of a very strong cold front. A
Coastal Flood Warning continues for the Outer Banks, and for
Beaufort and Hyde Counties. Coastal Flood Advisories also
continue for areas along the Crystal Coast, and adjacent to the
NNE Pamlico Sound, and eastern Albemarle Sound. Strong southerly
winds will reach Gale to Storm Force late today and tonight,
then shift to the WSW Friday. Water level rises will be highest
across areas adjacent to the northern (and eastern) Pamlico
Sound, and up the Pamlico and Pungo Rivers initially. There is
potential for 2-4 ft AGL inundation, mainly along the Outer
Banks, and also locations adjacent to the Pamlico and Pungo
Rivers as water funnels up into these areas. Elsewhere, minor
coastal flooding is likely for the Crystal Coast (Bogue Sound
and lower White Oak River), the Bay River, and western Pamlico
Sound. Behind the front, winds will turn to the southwest which
will focus the highest water over the Outer Banks north of Cape
Hatteras.
There is also the potential for moderate to significant ocean
overwash and beach erosion, mainly between Oregon Inlet and Ocracoke
Island through Friday afternoon. Highway 12 will likely be
impacted and portions could be impassable at times, especially
during high tide. Wave guidance shows seas just off the coast
building to 10-15+ ft with periods of 9-11 seconds which would
result in wave runup resulting in the potential for moderate to
sig ocean overwash.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 11 AM EST Friday for NCZ195-196-199.
Coastal Flood Advisory until 11 AM EST Friday for NCZ047-094-
195-196-199.
Wind Advisory until 4 AM EST Friday for NCZ029-044>047-079>081-
090>092-094-193>196-198-199-203.
Coastal Flood Warning until 4 PM EST Friday for NCZ203>205.
High Surf Advisory until 4 PM EST Friday for NCZ203>205.
Coastal Flood Warning until 11 AM EST Friday for NCZ080-081.
High Wind Warning until 4 AM EST Friday for NCZ204-205.
MARINE...Gale Warning until 4 AM EST Friday for AMZ131-136-137-230-231.
Storm Warning until 4 AM EST Friday for AMZ135-150-152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...EH
SHORT TERM...EH
LONG TERM...SGK
AVIATION...RF/SGK
MARINE...EH/SGK
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Dec 24, 2:52 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 252 PM EST Thu Dec 24 2020 NCZ029-044-079-090-091-252000- Martin-Pitt-Greene-Duplin-Lenoir- 252 PM EST Thu Dec 24 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Arctic airmass will force Friday night lows into the upper teens to low 20s across the area. In combination with breezy winds, wind chill values will drop to around 10-15 degrees overnight Friday into early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary. NCZ203-252000- Northern Outer Banks- 252 PM EST Thu Dec 24 2020 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 PM EST FRIDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Tornado Watch. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. Arctic airmass will force Friday night lows into the upper teens to low 20s across the area. In combination with breezy winds, wind chill values will drop to around 10-15 degrees overnight Friday into early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary. NCZ080-081-252000- Beaufort-Mainland Hyde- 252 PM EST Thu Dec 24 2020 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST FRIDAY... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary. NCZ045-046-092-193-194-198-252000- Washington-Tyrrell-Jones-Northern Craven-Southern Craven- Inland Onslow- 252 PM EST Thu Dec 24 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Arctic airmass will force Friday night lows into the upper teens to low 20s across the area. In combination with breezy winds, wind chill values will drop to around 10-15 degrees overnight Friday into early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary. NCZ047-094-252000- Mainland Dare-Pamlico- 252 PM EST Thu Dec 24 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary. NCZ195-196-199-252000- West Carteret-East Carteret-Coastal Onslow- 252 PM EST Thu Dec 24 2020 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. Coastal Flood Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. Coastal Flood Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary. NCZ204-205-252000- Ocracoke Island-Hatteras Island- 252 PM EST Thu Dec 24 2020 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 PM EST FRIDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY... ...TORNADO WATCH 518 IN EFFECT UNTIL 10 PM EST THIS EVENING... ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST FRIDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. Tornado Watch. High Surf Advisory. High Wind Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. Arctic airmass will force Friday night lows into the upper teens to low 20s across the area. In combination with breezy winds, wind chill values will drop to around 10-15 degrees overnight Friday into early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call or send in storm reports as necessary.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 4:50 PM EST | Severe Thunderstorm Warning | MHX | Martin, Pitt | 25 min |
| Dec 24, 6:27 PM EST | Special Marine Warning | MHX | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.